Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 26, 2014Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2014, 3:37 PM CDT for Hand County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 3:37 PM CDT (20:37 UTC)
Expired
May 26, 2014, 4:15 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KABR 262037
SVRABR
SDC059-262115-
/O.NEW.KABR.SV.W.0009.140526T2037Z-140526T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORIENT...OR
  13 MILES SOUTH OF FAULKTON...MOVING SOUTHWEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL HAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4480 9912 4489 9913 4489 9898 4485 9896
TIME...MOT...LOC 2037Z 066DEG 3KT 4485 9906

HAIL...1.00IN
WIND...60MPH

$$
PARKIN
1 follow-up statement
590 
WWUS53 KABR 262049
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT MON MAY 26 2014

SDC059-262059-
/O.CAN.KABR.SV.W.0009.000000T0000Z-140526T2115Z/
HAND SD-
349 PM CDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4480 9912 4489 9913 4489 9898 4485 9896
TIME...MOT...LOC 2049Z 066DEG 3KT 4485 9907

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:31 PM CDT, 6 minutes earlier.

Area forecast discussion, May 26, 3:31 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT MON MAY 26 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM WEST TO EAST
ACROSS THE CENTRAL PART OF THE CWA. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE SOUTH OF IT...AND
ARE MOVING VERY LITTLE. THE PRECIPITATION IS FORMING MOSTLY DUE TO
DECENT INSTABILITY...BUT LITTLE IN THE WAY OF SHEAR EXISTS...SO
NOT EXPECTING ANY SEVERE WEATHER. BIGGER CONCERN IS THE POTENTIAL
FOR SOME LOCALLY HEAVY RAINFALL DUE TO THE LACK OF MOVEMENT OF THE
STORMS. HOWEVER...CANNOT REALLY PINPOINT ANY PARTICULAR LOCATIONS
WHERE THIS COULD HAPPEN...AND SO FAR AMOUNTS HAVE NOT BEEN TOO
HIGH DUE TO THE PULSING OF THE STORMS. THE PRECIPITATION WILL
COME TO AN END AROUND OR SHORTLY AFTER SUNSET DUE TO THE LOSS OF
DAYTIME HEATING.

UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE REGION LATER TONIGHT
AND WILL REMAIN DOMINANT THROUGH THE END OF THE SHORT TERM PERIOD.
MODELS HINTING AT A SHORTWAVE TRACKING ACROSS NORTH DAKOTA TUESDAY
NIGHT BEFORE THE RIDGE GETS FULLY BUILT...SO DID LEAVE A SMALL POP
IN JUST ACROSS THE NORTHERN CWA FOR THAT TIME. OTHERWISE...FAIRLY
WARM TEMPERATURES ALOFT SHOULD HINDER ANY CONVECTIVE DEVELOPMENT
UNDER THE RIDGE.

WITH THE BUILDING OF THE UPPER RIDGE...WILL SEE FAIRLY WARM
TEMPERATURES THE NEXT COUPLE OF DAYS. HIGHS IN THE 80S WILL BE
COMMON ON TUESDAY...THEN IN THE MID 80S TO LOWER 90S ON WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
DECENT AGREEMENT AMONG MODELS THROUGH THE LONG TERM PORTION OF
THE FORECAST LEADS TO HIGHER THAN NORMAL FORECASTER CONFIDENCE.

THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH ALONG THE WEST COAST
AND AN AMPLIFIED RIDGE OVER THE NORTHERN PLAINS. DECENT SOUTHERLY
FLOW ALONG THE FRONT RANGE OF THE ROCKIES WILL BRING LLM AND VERY
WARM TEMPERATURES INTO THE DAKOTAS AND MINNESOTA. HIGHS ON
THURSDAY AND FRIDAY SHOULD EASILY WARM INTO THE 80S...AND PERHAPS
THE LOWER 90S. HOWEVER CONDITIONS WILL CHANGE OVER THE WEEKEND AS
MODELS SHOW A FRONTAL BOUNDARY DRAPED ACROSS THE REGION...ALONG
WITH A SURFACE LOW PRESSURE. THIS FRONTAL BOUNDARY...ALONG WILL
UPPER LEVEL SUPPORT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS SATURDAY/SATURDAY NIGHT. A BRIEF PERIOD OF DRY
CONDITIONS ARE POSSIBLE ON SUNDAY UNTIL ANOTHER FRONTAL BOUNDARY
MOVES INTO THE REGION ON MONDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE TERMINALS OF
KPIR/KMBG THROUGH THE VALID TAF PERIOD. IFR CIGS AT KABR WILL
BECOME VFR LATER THIS AFTERNOON. THE TERMINAL OF KATY WILL HAVE THE
BEST CHANCE OF SEEING PROLONGED MVFR AND PERHAPS IFR CONDITIONS
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AROUND THE
TERMINAL WILL BRING LOCALLY HEAVY RAINFALL AND LOW VISIBILITIES.
THESE STORMS SHOULD DISSIPATE LATER THIS EVENING WITH VFR
CONDITIONS LIKELY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 3:42 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT MON MAY 26 2014

SDZ003>005-009-010-015>017-033>037-045-048-051-270845-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 AM CDT MON MAY 26 2014 /242 AM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON...BASICALLY EAST OF THE HIGHWAY 47 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-270845-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
342 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY
EVENING. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

In the hours before

Local storm report, May 26, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 SSW MIRANDA           44.93N  98.99W
05/26/2014  E0.70 INCH       FAULK              SD   PUBLIC

            1.45 INCHES OF RAIN IN ABOUT 15 MINUTES. SMALL HAIL
            WITH NO APPARENT DAMAGE AND NO FLOODING.

&&

EVENT NUMBER ABR1400373

VIPOND

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:33 PM CDTFlash Flood WarningABRHand, Hyde3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.